Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Sep 29, 1999, 7:58 PM EDT for Montgomery County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 1999, 7:58 PM EDT (23:58 UTC)
- Expired
- Sep 29, 1999, 8:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Montgomery County, NC
The radar
The Raleigh/Durham radar (KRAX), 133 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 8:10 PM EDT | Tornado F0 | Uwharie, NC | The thunderstorm that produced the damage in Albemarle spawned yet another tornado after it moved into Montgomery county. On Buck Mountain Road, in the Uwharrie Forest, trees and power lines were blown down. The ranger described a distinct path of uproot |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430 WFUS1 KRDU 292359 TORRDU NCC123-300030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RALEIGH NC 758 PM EDT WED SEP 29 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * TORNADO WARNING FOR... NORTHERN MONTGOMERY COUNTY IN NORTH CAROLINA * UNTIL 830 PM EDT * AT 755 PM EDT... WEATHER SPOTTERS INDICATED A TORNADO NEAR BADIN LAKE...MOVING NORTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BADIN LAKE THROUGH 805 PM EDT ELDORADO AROUND 815 PM EDT THIS STORM HAS A HISTORY OF PRODUCING SIGNIFICANT DAMAGE IN ABLEMARLE. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 29, 1:00 PM EDT, 6 hours 58 minutes earlier.
Area forecast discussion, Sep 29, 1:00 PM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 100 PM EDT WED SEP 29 1999 MODELS IN REASONABLE AGREEMENT WITH COMING FROPA. ALL TAKE MAJORITY OF MOISTURE AND ENERGY TO OUR NORTH AS THE NIGHT PROGRESSES. THIS IS GOOD NEWS. HOWEVER...GIVEN THE SATURATED SOILS...WILL KEEP THE FFA IN PLACE FOR EASTERN HALF...SINCE ONLY A SMALL AMOUNT OF RAIN IS NEEDED TO CREATE PROBLEMS. THE ACTION SHOULD BE OVER BY DAYBREAK WITH CLEARING SKIES BY PM. .RAH...FLASH FLOOD WATCH TONIGHT CUMBERLAND..DURHAM..EDGECOMBE..FRANKLIN..GRANVILLE..HALIFAX.. HARNETT..HOKE..JOHNSTON..LEE..NASH..SAMPSON..SCOTLAND..WAKE.. WARREN..WAYNE..WILSON..VANCE GL
In the hours before
Local storm report, Sep 29, 6:09 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
609 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM LOCUST NC WIND DAMAGE
09/29/99 STANLY ROOF DAMAGE IN
LOCUST...REPORT FROM EMA.Local storm report, Sep 29, 6:45 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
645 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM LOCUST NC WIND DAMAGE
09/29/99 STANLY ROOF DAMAGE IN
LOCUST...REPORT FROM EMA.
0625 PM ALBEMARLE NC WIND DAMAGE
09/29/99 STANLY 3 MOBILE HOMES DAMAGED.
0635 PM ALBEMARLE NC WIND DAMAGE
09/29/99 STANLY NUMEROUS TREES DOWN. TRUCK
PICKED UP AND MOVED BY
WIND.Local storm report, Sep 29, 7:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
749 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM LOCUST NC TORNADO
09/29/99 STANLY TORNADO ON GROUND
NORTHEAST OF
LOCUST...REPORT FROM
TRAINED SPOTTER.
0735 PM LAMBERT NC TORNADO
09/29/99 STANLY TREES DOWN FROM TORNADO.
LOCATION APPROXIMATE.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:06 AM EDT | Flash Flood Warning | RAH | Montgomery | 2 hr |
| Sep 29, 4:08 PM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Sep 29, 4:38 PM EDT | Flash Flood Warning | RAH | Richmond | 2 hr |
| Sep 29, 6:05 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 35 min |
| Sep 29, 6:28 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 32 min |
| Sep 29, 6:31 PM EDT | Tornado Warning | RAH | Stanly | 34 min |
| Sep 29, 6:50 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 35 min |
| Sep 29, 7:11 PM EDT | Tornado Warning | RAH | Stanly | 49 min |
| Sep 29, 7:38 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 47 min |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.